Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Psychiatry. 2001 Nov;158(11):1774-82.

Antipsychotic drugs: prolonged QTc interval, torsade de pointes, and sudden death.

Author information

  • 1Department of Clinical Psychopharmacology, New York State Psychiatric Institute, New York 10032, USA. ahgl@columbia.edu

Abstract

OBJECTIVE:

The authors review the mechanisms and establish the risk of torsade de pointes and sudden death with antipsychotic drugs.

METHOD:

They present a review of original concepts, the distinction between familial and drug-induced cases of torsade de pointes, and the recognition of the role of noncardiac drugs in torsade de pointes and sudden death. They review the evidence linking QTc interval prolongation, potassium channels, and torsade de pointes from both the long QT syndrome and drugs. They examine the risk for torsade de pointes from antipsychotic drugs and estimate the frequency of sudden death on the basis of epidemiological data in normal and schizophrenic populations.

RESULTS:

All drugs that cause torsade de pointes prolong the QTc interval and bind to the potassium rectifier channel, but the relationships are not precise. Prediction of torsade de pointes and sudden death can be improved by examining dose dependency, the percent of QTc intervals higher than 500 msec, and the risk of drug-drug interactions. Although sudden unexpected death occurs almost twice as often in populations treated with antipsychotics as in normal populations, there are still only 10-15 such events in 10,000 person-years of observation.

CONCLUSIONS:

Although pimozide, sertindole, droperidol, and haloperidol have been documented to cause torsade de pointes and sudden death, the most marked risk is with thioridazine. There is no association with olanzapine, quetiapine, or risperidone. Ziprasidone does prolong the QT interval, but there is no evidence to suggest that this leads to torsade de pointes or sudden death. Only widespread use will prove if ziprasidone is entirely safe. To date, all antipsychotic drugs have the potential for serious adverse events. Balancing these risks with the positive effects of treatment poses a challenge for psychiatry.

PMID:
11691681
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk